Kentucky, 2015

Flash Flood in Kentucky, June 29, 2015

June 29, 2015 · NWS RLX · 1 event in 1 county or zone

In the late afternoon, a low level boundary existed along the Ohio River from near Cincinnati to near Ashland, then east into central West Virginia. Rotating thunderstorms formed along this boundary, the strongest of which was across the Ohio River in southern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the late afternoon, a low level boundary existed along the Ohio River from near Cincinnati to near Ashland, then east into central West Virginia. Rotating thunderstorms formed along this boundary, the strongest of which was across the Ohio River in southern Ohio. Downpours occurred across a narrow section of Greenup County causing minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 29, 2:17 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 29, 2:17 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT MON JUN 29 2015

.SYNOPSIS...
WARM FRONT WILL LIFT NORTH THIS EVENING WITH STORMS...SOME OF
WHICH MAY BE STRONG. A NEW FRONT WILL MEANDER BACK AND FORTH THROUGHOUT
THE WEEK. A LOW PRESSURE SYSTEM CROSSES FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
ATMOSPHERE WILL DESTABILIZE THIS AFTERNOON AS A WARM FRONT LIFTS
NORTH OVER THE FORECAST AREA. EXPECT ISOLATED STORMS TO DEVELOP
ALONG THE WARM FRONT AND PUSH EAST THROUGH THE AREA. EQUILIBRIUM
LEVEL IS FAIRLY LOW NEAR 35KFT...BUT SUFFICIENT LOW LEVEL SHEAR
MAY HELP TO ENHANCE SOME OF THE UPDRAFTS PARTICULARLY ACROSS FAR
WESTERN WV AND THE OHIO RIVER VALLEY.

ABUNDANT MOISTURE WITH A DEEP PW PLUME WILL HELP TO CAUSE
DOWNPOURS AGAIN...SO WATCHING WATER IS ANOTHER CONCERN. GUIDANCE
SUGGESTS WE CAN HAVE UP TO 1 TO 2 INCHES IN AN HOUR. LUCKILY MOST
OF THE STORMS ARE EXPECTED TO MOVE THROUGH THE AREA QUICKLY...AND
TRAINING IS PROBABLY NOT GOING TO BE AN ISSUE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A DEEP UPPER LEVEL TROUGH AXIS CROSSES THE AREA TUESDAY NIGHT INTO
WEDNESDAY. THIS TROUGH WILL DRAG A COLD FRONT APPROACHING FROM THE
NORTHWEST...TO STALL OVER THE NORTHERN PORTIONS OF WV AND SOUTHEAST
OH WEDNESDAY AND THURSDAY. SO...THE AREA WILL REMAIN IN THE WARM
SECTOR WITH DEWPOINTS IN THE MID TO UPPER 60S. THE GFS/NAM MODELS
SHOW SOME QPF OVER THE AREA TUESDAY NIGHT THROUGH THURSDAY
DECREASING SOME AT NIGHT WHILE THE QUASI STATIONARY FRONT SINKS
SLOWLY SOUTH OVER THE WV/KY BORDER INTO SATURDAY.

PWATS FROM 1.5 TO 1.7 INCHES DONT LOOK IMPRESSIVE WITH WEAK FORCING
EXPECTED. WITH THE LOST OF HEATING KEPT LOW POPS AT NIGHT. THE
STRONGEST VORTICITY MAX PASSING BY OCCUR LATE THURSDAY INTO THURSDAY
NIGHT SO KEEP LIKELY POPS FOR THESE TIME PERIODS.

WENT WITH THE BIAS CORRECTED MOS GUIDANCE FOR LOWS AND CLOSER TO THE
GFS NUMBERS FOR TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
CHANCES FOR PCPN DECREASE LATE THURSDAY NIGHT INTO FRIDAY WITH THE
HIGHEST POPS OVER THE EASTERN MOUNTAINS.  QUASI STATIONARY FRONT
SINKS SLOWLY SOUTH OVER THE WV/KY BORDER INTO SATURDAY.
MEANWHILE...A SFC LOW PRESSURE SYSTEM EMERGES FROM THE NORTHWEST
THURSDAY NIGHT INTO FRIDAY BRINGING A NEW AND BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS.

ANOTHER COLD FRONT APPROACHES FROM THE NORTH SATURDAY AFTERNOON
KEEPING MODELS SPITTING QPF ALL OVER THE PLACE SUGGESTING UNSETTLED
WEATHER WILL CONTINUE THROUGH THE WEEKEND. DECREASED POPS FRIDAY AND
SATURDAY PER UNCERTAINTY AS THE ENSEMBLE MODELS DONT LOOK COHERENT
AT AND AFTER DAY 3.

HARD TO TIME THESE SYSTEMS...SO WILL AGAIN BROAD BRUSH AND KEEP
CHANCE POPS FOR SHOWERS AND STORMS FOR EACH DAY. WATER CONCERNS
CONTINUE FOR THIS PERIOD AS WELL. WEAK HIGH PRESSURE BUILDS FROM THE
SOUTH ON MONDAY BRINGING DRIER CONDITIONS FOR THE BEGINNING OF THE
WEEK.

TEMPERATURES WILL ALSO CONTINUE TO BE MODERATE DUE TO THE CLOUDS AND
SHOWERS. ROLLED WITH HPC TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
GENERALLY VFR CONDITIONS. A WARM FRONT WILL LIFT NORTH ACROSS THE
AREA THIS AFTERNOON AND BRING ISOLATED TO SCATTERED THUNDERSTORMS
WHICH COULD IMPACT TERMINALS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS AND
ASSOCIATED FLIGHT RESTRICTIONS MAY VARY.

AFTER 18Z TUESDAY...
NO WIDESPREAD IFR IS EXPECTED. BRIEF IFR POSSIBLE IN
THUNDERSTORMS THIS WEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...SL/JW
NEAR TERM...JW
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JW
Hazardous weather outlook, Jun 29, 1:41 PM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT MON JUN 29 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-014-301845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PUTNAM-
241 PM EDT MON JUN 29 2015

...TORNADO WATCH 369 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ010-011-013-015>020-024>040-046-047-301845-
DICKENSON-BUCHANAN-PLEASANTS-TYLER-LINCOLN-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
241 PM EDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STORMS WILL MOVE THROUGH THE AREA...BUT THEY SHOULD NOT
BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 29, 3:29 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT MON JUN 29 2015

KYZ103-OHZ087-292100-
BOYD-LAWRENCE-
429 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOYD AND
SOUTHEASTERN LAWRENCE COUNTIES...

AT 427 PM EDT...A STRONG THUNDERSTORM WAS OVER ASHLAND...MOVING
NORTHEAST AT 25 MPH...INTO SOUTHERN LAWRENCE COUNTY OHIO.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... HUNTINGTON...ASHLAND...IRONTON...COAL
GROVE... CHESAPEAKE...KENOVA... CATLETTSBURG...CEREDO...SOUTH
POINT...BURLINGTON...BELLEFONTE... WESTWOOD AND SUMMIT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.

LAT...LON 3851 8266 3856 8252 3847 8236 3842 8245
      3840 8253 3840 8257 3842 8260 3839 8260
      3837 8259 3836 8260 3834 8263 3845 8275
TIME...MOT...LOC 2027Z 246DEG 23KT 3843 8264

22
Special weather statement, Jun 29, 3:40 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
440 PM EDT MON JUN 29 2015

KYZ101-292100-
GREENUP-
440 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT GREENUP COUNTY...

AT 439 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES EAST OF
VANCEBURG...OR 14 MILES SOUTHWEST OF PORTSMOUTH...MOVING EAST AT 20
MPH...TOWARD GREENUP COUNTY.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE... GREENUP...GREENBO LAKE...LOAD...
OLDTOWN...LETITIA...WURTLAND... BRUSHART...GRAYS BRANCH AND WARNOCK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL
KENTUCKY AND SOUTHEASTERN OHIO.

LAT...LON 3854 8314 3854 8312 3859 8307 3862 8308
      3863 8307 3864 8305 3866 8305 3868 8303
      3870 8304 3868 8287 3866 8286 3862 8286
      3858 8284 3856 8279 3856 8276 3838 8282
      3851 8317
TIME...MOT...LOC 2039Z 275DEG 17KT 3863 8317

22
Special weather statement, Jun 29, 4:06 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT MON JUN 29 2015

WVZ007-014-292130-
MASON-PUTNAM-
506 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PUTNAM AND SOUTHERN
MASON COUNTIES...

AT 505 PM EDT...A STRONG THUNDERSTORM WAS NEAR GRIMMS LANDING AND
BUFFALO...OR 11 MILES NORTHWEST OF WINFIELD...MOVING EAST AT 20 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINFIELD...ELEANOR...BUFFALO...FRAZIERS BOTTOM...SOUTHSIDE AND GRIMMS
LANDING.

A LOCAL DOWNPOUR CAN CAUSE STREET AND POOR DRAINAGE FLOODING FOR
EARLY EVENING MOTORISTS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL WEST
VIRGINIA.

LAT...LON 3878 8184 3873 8180 3871 8181 3868 8177
      3867 8177 3855 8179 3851 8211 3852 8211
      3867 8213
TIME...MOT...LOC 2105Z 275DEG 16KT 3860 8207

22
Special weather statement, Jun 29, 4:30 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT MON JUN 29 2015

KYZ105-292200-
LAWRENCE-
530 PM EDT MON JUN 29 2015

...STORMS APPROACHING LAWRENCE COUNTY KENTUCKY...

STORMS AND SHOWERS SHOULD INCREASE OVER LAWRENCE COUNTY KENTUCKY
BETWEEN 5:30 AND 6:30 PM.  THE MOVEMENT WAS NORTHEAST AT 25 TO 30 MPH
OUT OF

HEAVY RAIN AND SMALL HAIL COULD EASILY OCCUR. STORMS COULD PULSE
TO SEVERE LEVELS.

LOCATIONS IMPACTED INCLUDE... LOUISA...BLAINE...YATESVILLE LAKE
STATE PARK... CHARLEY...WEBBVILLE... MARTHA...ULYSSES...CHESTNUT...
GALLUP... CLIFFORD...FALLSBURG... HOUCKVILLE AND GLENHAYES.

STREET AND POOR DRAINAGE FLOODING COULD OCCUR THIS EVENING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL
KENTUCKY AND CENTRAL WEST VIRGINIA.

LAT...LON 3800 8302 3804 8300 3805 8296 3811 8289
      3816 8291 3818 8288 3826 8264 3817 8262
      3817 8264 3814 8264 3796 8247 3795 8250
      3795 8258 3791 8260 3789 8268 3797 8283
      3800 8294 3800 8296 3796 8299 3797 8302
TIME...MOT...LOC 2125Z 229DEG 28KT 3791 8298

22
Special weather statement, Jun 29, 4:48 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT MON JUN 29 2015

WVZ008-014-292215-
JACKSON-PUTNAM-
548 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PUTNAM AND
SOUTHEASTERN JACKSON COUNTIES...

AT 546 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF
WINFIELD...NEAR PARADISE AND LIBERTY...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...GOLDTOWN...KENNA...FAIRPLAIN...
GIVEN...KENTUCK...STATTS MILLS.

A LOCAL DOWNPOUR IS ALSO LIKELY...AND MAY CAUSE STREET AND POOR
DRAIANGE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL WEST
VIRGINIA.

LAT...LON 3867 8185 3868 8178 3870 8180 3880 8164
      3864 8154 3858 8166 3863 8170 3860 8173
      3860 8174 3859 8175 3854 8175 3852 8178
      3863 8192
TIME...MOT...LOC 2146Z 229DEG 28KT 3861 8179

22
Local storm report, Jun 29, 5:41 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
641 PM EDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     7 NW HUNTINGTON         38.48N  82.53W
06/29/2015                   LAWRENCE           OH   BROADCAST MEDIA

            MEDIA TWEETED A PICTURE OF A FUNNEL CLOUD NW OF
            HUNTINGTON...WV

&&

EVENT NUMBER RLX1501463

WOLFE

The radar

The Charleston,WV radar (KRLX), 101 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greenup

When
June 29, 5:50 PM EST to 6:50 PM EST
Where
Greenup County, 0.64 mi SSW of Greenup to 1.73 mi N of Load
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.571, -82.833

Route 827 was flooded and closed along Coal Branch. No dwellings were known to flood. Rain estimates were around 2 inches in 1 to 2 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574805.